UPCOMING TRAINING EVENTS

  1. FUNDAçãO DE TREINAMENTO EM ESTéTICA ONCOLóGICA – SãO PAULO, BRASIL

    September 21 @ 8:00 am - September 27 @ 5:00 pm
  2. ONCOLOGY ESTHETICS FOUNDATION TRAINING (OEFT) – MILAN

    September 25 @ 8:00 am - September 27 @ 5:00 pm
>>Hyperpigmentation – Drug Causes During Chemotherapy

Hyperpigmentation – Drug Causes During Chemotherapy

Estheticians who believe they should be advising clients to use products with ingredients to fight off hyperpigmentation during chemotherapy as a norm are not really delving into specifics regarding the drugs what may cause hyperpigmentation during chemotherapy. If their standard approach is to do so, the intent may be a good one as a preventative strategy, but not all chemotherapy causes hyperpigmentation.

I would NOT as normal procedure automatically recommend products for hyperpigmentation. A good skin analysis needs to be done, plus an intake form with notes on the drugs being taken plus any noted side effects. While dry, sensitive skin is more the norm from chemotherapy, the modification would be for the client who discloses that they are being administered drugs listed in this article. So from a skincare perspective let’s focus on photosensitivity and hyperpigmentation.

Photosensitivity on the skin is caused by the following drugs so SPF is needed on a daily basis and to re-applied as needed.

  • Methotrexate
  • Fluorouracil (5-FU)
  • Dacarbazine

Hyperpigmentation is the form a unique pattern called flagellate hyperpigmentation is caused by the drug Bleomycin. This hyperpigmentation occurs as dark brown linear streaks about 10cm in length and criss-crossing one another in a pattern resembling a flagella (whip-like structure of certain bacteria that assists them in moving).

 

Flagellate Hyperpigmentation

Source: New England Journal of Medicine – www.nejm.org

 

 

 

Various mechanisms have been reported to explain the cause of this hyperpigmentation. The most well accepted hypothesis is that Bleomycin induces pruritus (itching) of the trunk causing the patient to scratch. The action of scratching causes local accumulation of Bleomycin into the skin.

What other drugs can cause hyperpigmentation?

Fluorouracil (5-FU), Vinorelbine and Daunorubicin can cause hyperpigmentation of the skin, nails and oral mucosa. Although not characteristically flagellate in nature, pigmentation caused by these agents can follow the distribution of veins (called serpentine supravenous hyperpigmentation) or may simply be patchy and macular (flat nonspecific colour change).

From a spa management perspective, topical brightening agents can help to decrease the melanin production and to assist in brightening the areas of pigmentation. Sun protection is imperative. If the client continues to itch, they can try a brightening product that is very emollient otherwise they may need to take oral antihistamines. Often times the hyperpigmentation slowly disappears once chemotherapy is discontinued.

By | 2017-06-19T20:37:02+00:00 June 19th, 2017|Uncategorized|Comments Off on Hyperpigmentation – Drug Causes During Chemotherapy